Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


ATR the 3 in 1 Pill
Sep 19, 2006

Is it possible that I will ever stop needing the pill if I continue to do well?

Response from Dr. Sherer

No. It is a certainty that, once HIV infected, you will remain HIV infected. And once you have become a candidate for ART, you remain a candidate for ART for the rest of your life.

There is one possible exception that may still allow you some time off of ART. Some physicians have allowed patients with high CD4 cells, e.g. over 500, and well-controlled viral loads, eg below detection, to temporarily withold treatment and undergo a 'drug holiday' until their CD4 cells return to a level at which treatment should be resumed, eg less than 350 cells/ml. There are a few clinical trials that suggest that this can be a safe practive for some patients.

You should be aware, however, that the above strategy has also been shown to be worse than staying on ART in some clinical trials, eg in strategies where the CD4 cell count was allowed to return to a lower threshold, e.g. < 250 cells. In those trials more people developed AIDS or became sick for other reasons when they stopped their ART. In addition, there is always a small risk that stopping ART for any reason will cause a recurrent acute antiretroviral syndrome with fever, rash, fatigue, and even encephalitis.

So the safest practice appears to be to simply remain on ART once it is begun.

Most importantly, as well, is the need to maintain excellent adherence for as long as you are on treatment by not missing any doses of the entire regimen. Thankfully this is a simpler matter with Atriple, the new co-formulated pill once daily containing efavirenx, tenofovir, and emtracitadine.

I suggest that you talk to your doctor about this question and this answer.


Previous
Poor adherence
Next
cd4 count less

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement